Ototoxicity is, quite simply, ear poisoning (oto = ear, toxicity = poisoning), which results from exposure to drugs or chemicals that damage the inner ear or the vestibulo-cochlear nerve (the nerve sending balance and hearing information from the inner ear to the brain). Because the inner ear is involved in both hearing and balance, ototoxicity can result in disturbances of either or both of these senses. The parts of the brain that receive hearing and balance information from the inner ear can also be affected by poison, but this is not technically considered ototoxicity and won’t be covered in this information sheet. (Poisoning of the brain is classified as neurotoxicity) The occurrence and degree of inner ear poisoning depends upon the drug involved as well as other factors such as heredity. The effect of certain drugs is often temporary, while other drugs typically produce permanent changes to the ear. Some drugs can cause either temporary or permanent problems. It is important to note here that the broad majority of people who experience ototoxicity have a temporary or reversible form that does not result in a major or long-term disruption in their lives. With cochleotoxicity, hearing loss or the start or worsening of tinnitus (ringing in the ears) can occur through damage to the cochlea (the hearing apparatus) or the cochlear branch of the vestibulo-cochlear nerve. Any drug with the potential to cause toxic reactions to structures of the inner ear, including the cochlea, vestibule, semicircular canals, and otoliths, is considered ototoxic. Drug-induced damage to these structures of the auditory and balance system can result in hearing loss, tinnitus, and dysequilibrium or dizziness. The propensity of specific classes of drugs to cause ototoxicity has been well established, and over 100 classes of drugs have been associated with ototoxicity. Ototoxicity came to the forefront of clinical attention with the discovery of streptomycin in 1944. Streptomycin was used successfully in the treatment of tuberculosis; however, a substantial number of treated patients were found to develop irreversible cochlear and vestibular dysfunction. These findings, coupled with ototoxicity associated with later development of other aminoglycosides, led to a great deal of clinical and basic scientific research into the etiology and mechanisms of ototoxicity. Today, many well-known pharmacologic agents have been shown to have toxic effects to the cochleovestibular system. Antabuse and vinegar Cipro generic name Alternative to azithromycin Ototoxicity is the property of being toxic to the ear oto-, specifically the cochlea or auditory nerve and sometimes the vestibular system, for example, as a side. Each year, the side effects of ototoxic drugs disrupt millions of people's lives and leave a trail of upheaval. Penicillins, Piperacillin, amoxicillin. An ototoxic drug is one that may cause damage to the cochlea, auditory nerve, and possibly the vestibular balance system. With the majority. Comment: While reportedly ototoxic, chemotherapeutic medications are rarely encountered as a source of vestibular dysfunction. Cisplatin is the most widely used anticancer drug currently and unfortunately, it is cochleotoxic, and may injure supporting cells (Ramirez-Camacho et al, 2004). The toxicity begins in the outer hair cells (Reavis et al, 2011) and for this reason DPOAE's have been suggested to be a reasonable method of detecting toxicity. The toxicity of cisplatin is synergistic with gentamicin, and high doses of cisplatin have been reported to cause total deafness. In animals, cisplatin ototoxicity is related to lipid peroxidation and the use of antioxidant agents such as vitamin E are protective (Rybak et al, 2000; Kalkanis et al, 2004). There are many chemotherapy agents which have no credible evidence for ototoxicity, and also many in whom there are single case reports of dubious significance. In general, drugs that are "broad" in their effects on the body would be expected to also have some ototoxicity. Ototoxicity is the property of being toxic to the ear (oto-), specifically the cochlea or auditory nerve and sometimes the vestibular system, for example, as a side effect of a drug. The effects of ototoxicity can be reversible and temporary, or irreversible and permanent. Ototoxic drugs include antibiotics such as gentamicin, loop diuretics such as furosemide and platinum-based chemotherapy agents such as cisplatin. A number of nonsteroidal anti-inflammatory drugs (NSAIDS) have also been shown to be ototoxic. Ototoxicity typically results when the inner ear is poisoned by medication that damages the cochlea, vestibule, semi-circular canals, or the auditory/ vestibulocochlear nerve. The damaged structure then produces the symptoms the patient presents with. Ototoxicity in the cochlea may cause hearing loss of the high-frequency pitch ranges or complete deafness, or losses at points between. The vestibule and semi-circular canal are inner-ear components that comprise the vestibular system. Amoxicillin ototoxic Silent Side Effect Could Your Medication Cause Hearing Loss., Ototoxicity The Hidden Menace - NCBI - NIH Lasix blood sugarZithromax bronchitisWhere can you buy bactrimWhere to buy levitra in qatar Comment While reportedly ototoxic, chemotherapeutic medications are rarely encountered as a source of vestibular dysfunction. Cisplatin is. Ototoxic Medications -. How drugs can damage your hearing - Hearing Like Me. Preventing Antibiotic Related Hearing Loss PeopleHearingBetter. For ear drops to cause ototoxicity they must enter the middle ear, and then the. Other safe antibiotics, at least for hearing, include Amoxicillin. Read about Ototoxic drugs, the medications that cause tinnitus, in an article by Barry Keate. See drugs list to discover the possible source of your tinnitus. The propensity of specific classes of drugs to cause ototoxicity has been well established, and over 100 classes of drugs have been associated.